Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 101, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 12, 2018, 10:11 AM EDT for Randolph County, West Virginia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2018, 10:11 AM EDT (14:11 UTC)
- Expired
- Aug 12, 2018, 10:30 AM EDT
- In force
- 19 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Randolph County, WV
The radar
The Sterling radar (KLWX), 173 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 2.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 355 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
711
WUUS51 KRLX 121411
SVRRLX
WVC083-121430-
/O.NEW.KRLX.SV.W.0101.180812T1411Z-180812T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
1011 AM EDT SUN AUG 12 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
East central Randolph County in northeastern West Virginia...
* Until 1030 AM EDT.
* At 1011 AM EDT, a severe thunderstorm was located 15 miles
southeast of Elkins, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Harman and Dryfork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3892 7937 3893 7945 3890 7945 3889 7948
3889 7952 3887 7951 3884 7954 3883 7952
3881 7953 3879 7950 3876 7953 3875 7964
3886 7968 3898 7949 3897 7937 3894 7936
TIME...MOT...LOC 1411Z 247DEG 17KT 3882 7959
HAIL...1.00IN
WIND...60MPH
$$
141 follow-up statement
947
WWUS51 KRLX 121430
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
1030 AM EDT SUN AUG 12 2018
WVC083-121440-
/O.EXP.KRLX.SV.W.0101.000000T0000Z-180812T1430Z/
Randolph WV-
1030 AM EDT SUN AUG 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RANDOLPH COUNTY
HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However heavy
rain is still possible with this thunderstorm.
LAT...LON 3892 7937 3893 7945 3890 7945 3889 7948
3889 7952 3887 7951 3884 7954 3883 7952
3881 7953 3879 7950 3876 7953 3875 7964
3886 7968 3898 7949 3897 7937 3894 7936
TIME...MOT...LOC 1430Z 247DEG 17KT 3885 7949
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:25 AM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 12, 6:25 AM EDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Charleston WV 625 AM EDT Sun Aug 12 2018 .SYNOPSIS... A deep closed low pressure system moves nearly overhead today and Monday before slowly shifting east later in the week. && .NEAR TERM /THROUGH TONIGHT/... As of 559 AM Sunday... Have expanded 20 POPs westward by a row of counties for early this morning, owing to convection that has developed just a little farther west than previously expected. As of 327 AM Sunday... Weak boundary layer wind profile and high near surface moisture are resulting in another morning of dense fog across area valleys. Much like Saturday morning, the fog this morning should mix out within a couple of hours after sunrise. A weak surface boundary, currently drifting southeast across the northern and western portions of the CWA, will continue to slowly push across the region today. Aloft, a strong closed mid/upper level low will dig into the region throughout the Near Term period. Combination of these features should result in another day of shower and thunderstorm chances. However, the best chances of convection today will primarily be across the higher terrain of SE/E WV as this area will have the greatest moisture depth and best upper level dynamical forcing. Localized heavy rainfall may lead to isolated flooding impacts this afternoon across this area, but widespread flooding is not expected at this time. Have leaned towards a blend of the 00z ARW and Time- Lagged NAM Nest for today's convective forecast. Elsewhere across the CWA, only an isolated shower or thunderstorm is expected today with increasing drier NW flow aloft generally negating precip chances. Highs will generally be int he 80s with slightly less humid feeling conditions in the afternoon. Drier air through the entire atmospheric column is prog to occur tonight, which should result in minimal to nil precip chances overnight and cooler min temps. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... As of 215 AM Sunday... Upper low finally shifts east of the area by Tuesday. As such, the greatest chances for mainly afternoon showers/storms should be over the mountains. Having said that some of the hi res models are showing an area of development sliding southeast on along the back side of the upper low, traversing through our KY counties and into southern WV. Isolated shower/storm threat Tuesday, again mainly over the mountains, followed by a dry Wednesday as s/w ridging works through. This is short lived as another s/w trof quickly approaches from the west Wednesday night, with precip chances increasing toward morning across southeast OH. Temperatures will remain seasonable throughout. && .LONG TERM /THURSDAY THROUGH SATURDAY/... As of 215 AM Sunday... S/W trof progresses through the area Thursday with a good chance of showers and storms. This moves east of the area early Friday, though cannot rule out some afternoon convection across the mountains. Yet another disturbance will be knocking on our doorstep Saturday. && .AVIATION /10Z SUNDAY THROUGH THURSDAY/... As of 620 AM Sunday... LIFR/VLIFR is prevailing at most aerodromes as of writing, as dense fog has developed overnight. Fog should mix out by approx 14z with a return to VFR expected by mid morning and then continuing through the remainder of the day. Isolated convection has also developed this morning as a weak surface front drifts into the area, combined with an upper level disturbance. This morning convection may approach KCRW and KEKN by mid morning, but will omit from TAFs until certainty in coverage increases. Have, however, included VCTS for this afternoon for KEKN/KBKW as chances of precip will be better at that time. Another round of fog possible late tonight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Convection may increase in coverage more than expected today. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 CRW CONSISTENCY M M M L M H H H H H H H HTS CONSISTENCY M M M M M H H H H H H H BKW CONSISTENCY M M M H M M H H H H H H EKN CONSISTENCY M M M L L M H H H H H H PKB CONSISTENCY M M M L L H H H H H H H CKB CONSISTENCY M M M L L H H H H H H H AFTER 12Z MONDAY... IFR possible in area thunderstorms throughout the week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RQH/30 NEAR TERM...RQH SHORT TERM...30 LONG TERM...30 AVIATION...RQH
Hazardous weather outlook, Aug 12, 4:27 AM EDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 427 AM EDT Sun Aug 12 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031- 130830- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison- 427 AM EDT Sun Aug 12 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Isolated showers and thunderstorms will exist again today, primarily during the afternoon and evening hours. Some of the thunderstorms could produce locally heavy rainfall and localized flooding issues. Widespread flooding, however, is not currently expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ032>034-039-040-515>526-130830- Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 427 AM EDT Sun Aug 12 2018 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Chances of showers and thunderstorms will exist again today, primarily during the afternoon and evening hours. Some of the thunderstorms could produce locally heavy rainfall and isolated flooding impacts. Widespread flooding, however, is not currently expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 12, 8:09 AM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
809 AM EDT SUN AUG 12 2018
WVZ028-519-121245-
Northwest Nicholas-Braxton-
809 AM EDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NICHOLAS AND
SOUTHERN BRAXTON COUNTIES...
At 808 AM EDT, a strong thunderstorm was located 7 miles southwest of
Gassaway, or 9 miles southwest of Sutton, moving east at 15 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Sutton, Gassaway, Birch River, Little Birch, Frametown, Strange Creek
and Centralia.
This includes Interstate 79 between mile markers 50 and 63.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3864 8052 3850 8068 3847 8067 3851 8088
3853 8089 3854 8091 3867 8089 3868 8049
TIME...MOT...LOC 1208Z 279DEG 14KT 3859 8087
HARTLocal storm report, Aug 12, 8:40 AM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
840 AM EDT SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 AM FLASH FLOOD CLOVER 38.72N 81.29W
08/12/2018 ROANE WV 911 CALL CENTER
911 CALL CENTER RECEIVED A REPORTED OF A MUDSLIDE
OCCURRING AT 4132 CLAY ROAD WITH TREES DOWN IN THE AREA
&&
EVENT NUMBER RLX1800276
MEKSpecial weather statement, Aug 12, 8:42 AM EDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Charleston WV 842 AM EDT SUN AUG 12 2018 WVZ028-519-521-522-121330- Southeast Webster-Northwest Webster-Northwest Nicholas-Braxton- 842 AM EDT SUN AUG 12 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL NICHOLAS... SOUTHEASTERN BRAXTON AND CENTRAL WEBSTER COUNTIES... At 842 AM EDT, a strong thunderstorm was located near Birch River, or 9 miles south of Sutton, moving east at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Webster Springs, Addison (Webster Springs), Boggs, Diana, Upper Glade and Erbacon. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to travel across flooded roads. Find alternate routes. It takes only a few inches of swiftly flowing water to carry vehicles away. Do not drive your vehicle into areas where the water covers the roadway. The water depth may be too great to allow your car to cross safely. Move to higher ground. LAT...LON 3850 8075 3861 8069 3864 8033 3835 8037 TIME...MOT...LOC 1242Z 275DEG 19KT 3854 8066 14
Local storm report, Aug 12, 8:48 AM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
848 AM EDT SUN AUG 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM FLASH FLOOD CLOVER 38.72N 81.29W
08/12/2018 ROANE WV 911 CALL CENTER
911 CALL CENTER RECEIVED REPORTS OF HIGH WATER AT 242
EDGLE FORK ROAD WHERE THE ROAD IS UNDERWATER
&&
EVENT NUMBER RLX1800277
MEKSpecial weather statement, Aug 12, 10:01 AM EDT, 10 minutes before
Special Weather Statement
National Weather Service Charleston WV
1001 AM EDT SUN AUG 12 2018
WVZ526-121430-
Southeast Randolph-
1001 AM EDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL RANDOLPH COUNTY...
At 1001 AM EDT, a strong thunderstorm was located 12 miles east of
Dailey, or 13 miles southeast of Elkins, moving east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Harman, Dryfork and Glady.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3892 7937 3893 7945 3890 7945 3889 7948
3889 7952 3887 7951 3884 7954 3883 7952
3881 7953 3879 7950 3874 7955 3874 7970
3886 7974 3898 7949 3896 7936 3894 7936
TIME...MOT...LOC 1401Z 252DEG 13KT 3881 7966
14Special weather statement, Aug 12, 10:09 AM EDT, 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
1009 AM EDT SUN AUG 12 2018
WVZ522-523-525-526-121500-
Southeast Webster-Northwest Randolph-Northwest Pocahontas-Southeast
Randolph-
1009 AM EDT SUN AUG 12 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RANDOLPH...CENTRAL
POCAHONTAS AND EAST CENTRAL WEBSTER COUNTIES...
At 1008 AM EDT, a strong thunderstorm was located 9 miles southeast
of Holly River State, or 11 miles northeast of Webster Springs,
moving east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm. Winds in excess of 40 mph can bring down weakened or diseased
trees.
Locations impacted include...
Mingo, Monterville, Valley Head and Waneta.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3846 8028 3860 8028 3863 8026 3869 8001
3844 7994
TIME...MOT...LOC 1408Z 259DEG 14KT 3856 8022
14The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:40 AM EDT | Special Weather Statement | RLX | Clay | 35 min |
| Aug 12, 7:04 AM EDT | Flash Flood Warning | RLX | Lewis | 3 hr |
| Aug 12, 7:11 AM EDT | Special Weather Statement | RLX | Clay | 34 min |
| Aug 12, 7:17 AM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Clay, Roane | 43 min |
| Aug 12, 7:29 AM EDT | Flash Flood Warning | RLX | Roane | 3 hr |
| Aug 12, 7:33 AM EDT | Special Weather Statement | RLX | Calhoun | 27 min |
| Aug 12, 7:36 AM EDT | Special Weather Statement | RLX | Lewis, Upshur | 24 min |
| Aug 12, 7:51 AM EDT | Flash Flood Warning | RLX | Lewis | 2 hr |
| Aug 12, 8:09 AM EDT | Special Weather Statement | RLX | Braxton | 36 min |
| Aug 12, 8:42 AM EDT | Special Weather Statement | RLX | Webster | 48 min |
| Aug 12, 10:01 AM EDT | Special Weather Statement | RLX | Pendleton | 29 min |
| Aug 12, 10:09 AM EDT | Special Weather Statement | RLX | Pocahontas | 51 min |
| Aug 12, 10:21 AM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph | 24 min |
| Aug 12, 3:27 PM EDT | Special Weather Statement | RLX | Logan | 33 min |
| Aug 12, 3:41 PM EDT | Special Weather Statement | RLX | Boone | 34 min |
| Aug 12, 3:57 PM EDT | Special Weather Statement | RLX | Wyoming | 33 min |
| Aug 12, 4:34 PM EDT | Special Weather Statement | RLX | Fayette, Raleigh, Wyoming | 41 min |
| Aug 12, 5:11 PM EDT | Special Weather Statement | RLX | Wyoming | 34 min |
| Aug 12, 7:51 PM EDT | Special Weather Statement | RLX | Randolph | 39 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.